Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Hepatitis and HIV CoinfectionHepatitis and HIV Coinfection
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Help! ALT levels keep going up drastically.
Dec 1, 2007

My ALT levels have continuously gone up tremendously in the past several months. My currently ALT lab result is showing as 900+ and my doctor and the specialist I'm currently seeing could not figure out what is going on. I have tested negative with Hepatitis A,B & C and have gone through an ultrasound last month and my liver is not showing as inflamed. I have no sign of jaundice and no pain in my abdomen. My stool and urine is yellowish however. I am HIV+ and my CD4 count is 700+ and currently undetectable.

I tested positive with HIV in April of 2006 and started with Sustiva and Truvada in May of 2006. I switched to the one-pill daily Atripla in December of 2006.

Initial ALT levels when I was diagnosed was around 80. During my regular tests in the rest of 2006, my ALT's were just around the same and were not going up dramatically. It did not go up to around 400 until September of 2007. In October 2007, my ALT is around 500 and now, it is 900+. It keeps going up drastically in the past weeks. It still remains a mystery and they just tested me for CMV yesterday. They have also scheduled me for a biopsy by next week. I'm hoping to get some answers.

I was also on Acyclovir for genital herpes and Finastiride for hair loss which I stopped temporarily to see if it had any effect on my levels, but no improvements showed.

Response from Dr. McGovern

I am very concerned about your story. I know you said you were tested for hepatitis, but I would consider a retest if HCV RNA per se was not drawn initially. The HCV antibody can be negative initially and your HCV RNA can be very high in acute infection.

I definitely think you need a biopsy. My main concern is regarding your medications since no other causes are obvious. I would favor stopping all medications until your biopsy is performed and you have more information about your liver disease. Your CD4 count is 700 so even if it falls somewhat you have plenty of room for comfort. Your medications will work just fine when they are restarted - or possibly changed. Your regimen is not one I closely associate with drug toxicity, but I would change it if no other cause of liver disease is found.

You should also have follow up on your INR which is a test of synthetic function of your liver.

I hope all goes well for you.



Previous
Hep B vacine
Next
HIV/HEP C Seroconversion, HIV /STD ulcers

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement